Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 11, 2021Chouteau County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 11, 2021, 4:47 PM MDT for Chouteau County, Montana. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2021, 4:47 PM MDT (22:47 UTC)
Expired
Jul 11, 2021, 5:15 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 98 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:58 PM MDTTSTM WND GST 5813 S Inverness, MTVIA AMBIENT WEATHER MESONET.
Jul 11, 5:00 PM MDTTSTM WND GST 6511 S Rudyard, MTVIA AMBIENT WEATHER MESONET.
Jul 11, 5:14 PM MDTTSTM WND GST 7713 W Big Sandy, MTVIA AMBIENT WEATHER MESONET.
Jul 11, 5:24 PM MDTTSTM WND DMGVerona, MTPOWERLINES DOWN ON US 87 NEAR VERONA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3738 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS85 KTFX 112247
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
447 PM MDT Sun Jul 11 2021
 
MTZ011-013-045-112315-
Chouteau MT-Liberty MT-Hill MT-
447 PM MDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIBERTY... 
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM 
MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Chester, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail. The strong 
         wind gusts may occur well away from the thunderstorm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Tiber Dam, Virgelle and Kenilworth. 

This includes Highway 87 between mile markers 56 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4818 11117 4849 11113 4840 11003 4792 11027
TIME...MOT...LOC 2246Z 283DEG 48KT 4830 11080 

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 11, 1:45 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
145 PM MDT Sun Jul 11 2021

.SYNOPSIS...

Breezy warm and dry conditions will continue through the rest of
this afternoon with a few isolated thunderstorms possible over
southwest Montana as well as areas near the Canadian border.
Winds shift to northerly this evening with somewhat cooler and
less dry air moving into the region overnight. Another weather
disturbance will bring additional cooling along with a chance for
showers and thunderstorms Monday night and Tuesday. Warmer and
drier conditions return Wednesday into next weekend.

&&

.DISCUSSION...

Shortwave disturbance moving over the western US upper level
ridge will continue east across southern Alberta and Saskatchewan
tonight. Breezy winds have been somewhat slow to materialize this
afternoon, likely due the amount of smoke over the region, but
are still likely to develop through this afternoon as instability
increases some ahead of the upper level disturbance. Cumulus
cloud development is occurring across SW MT and may lead to a few
isolated mainly dry thunderstorms for areas south of Helena to
White Sulphur Springs. Further north, low level moisture increases
along and north of the Canadian border and this combined with the
upper level shortwave disturbance will lead to an isolated
thunderstorm or two tracking east mainly north of Hwy-2. Deeper
moisture in this area could lead to strong/severe thunderstorm
development which will be monitored for strong winds as well as
hail. Canadian frontal boundary moving south into the region late
this afternoon and evening could be boosted by outflow winds from
storms moving east near the Canadian border. Hoenisch

Monday through Tuesday...Not as hot of an air mass will be over
the region for Monday and Tuesday. Cloud cover and precipitation
will help keep temperatures closer to seasonal normals. Do expect
winds to be shifting through this period. There could be some
night time thunderstorms Monday night into Tuesday over North
Central MT. Overall precipitation looks minimal, but some
isolated heavier thunderstorms could produce a half inch of
precipitation.

Wednesday through Sunday...Another period of hot temperatures and
little to no precipitation is expected over the entire region, as
an upper level ridge rebuilds over the area. Widespread
afternoon temperatures ranging from 90 to 100 degrees are expected
through much of this period. The GFS is a bit more aggressive with
afternoon/evening thunderstorms, but again this seems to be the
most aggressive model for precipitation, thus the NBM of a bit
lower POPs looks on track at this time. Brusda

&&

.AVIATION...
1140 AM MDT Sun Jul 11 2021 (11/18Z TAF period)

Main concern today is wildfire smoke. Most terminals across
northcentral and southwestern Montana will see some of this smoke
reducing visibilities throughout the day today and into early this
evening. Right now kept any thunderstorms out of most terminals for
this afternoon/evening...as the storms look too isolated/low
probability to include right now. Surface winds will increase a bit
this afternoon. Mountains/passes will be obscured at times through
the period by smoke.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Red Flag Warning continues through 9pm this evening. The most
critical hot, dry and breezy conditions will be across southern fire
districts through this evening with west winds gradually shifting to
northwest by late this afternoon. Winds shift to northerly this
evening as a Canadian frontal boundary moves through the region.
Thunderstorm activity and lightning will mainly be limited to areas
from the Little Belt/Castle mountains south with another area of
storms tracking east along the Highway-2 corridor. In addition to
lightning, gusty downdraft winds are a concern with any storms
and outflow from northern storms could move south through much of
north-central MT with the Canadian front this evening. Hoenisch

Looking ahead, for Monday and Tuesday, there will be a bit better
chance for a thunderstorm, along with some shifting surface
winds. Some storms will produce wetting rainfalls, but those
storms look to be fairly isolated at this time. Temperatures will
not be as hot Mon/Tue...which will help a bit...but hot temps/low
humidity return quickly starting on Wed and continue into next
weekend, with very low chances if at all for precipitation for
late next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  91  56  83 /   0   0  20  30
CTB  48  85  53  80 /  10   0  30  30
HLN  57  94  60  89 /   0   0  10  20
BZN  50  92  54  88 /  10   0  10  20
WYS  41  86  43  83 /  20   0  10  20
DLN  50  91  53  88 /  10   0   0  10
HVR  53  89  59  83 /  20   0  10  30
LWT  52  85  57  80 /   0   0  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 11, 2:18 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT Sun Jul 11 2021

MTZ009-010-112100-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
218 PM MDT Sun Jul 11 2021

...A STRONG THUNDERSTORM MAY IMPACT NORTH CENTRAL GLACIER COUNTY
UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
along and north of the International Border, approximately 33 miles
north of North Browning, or 48 miles northwest of Cut Bank. Movement
was southeast at 30 mph. This storm may move southeast into north
central Glacier County.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11255 4881 11266 4899 11331
TIME...MOT...LOC 2015Z 289DEG 25KT 4904 11320

HART
Special weather statement, Jul 11, 2:58 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
258 PM MDT Sun Jul 11 2021

MTZ009-010-112130-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
258 PM MDT Sun Jul 11 2021

...A STRONG STORM WILL IMPACT CENTRAL GLACIER COUNTY UNTIL 330 PM
MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of North Browning, or 40 miles west of Cut Bank,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Glacier
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4880 11331 4889 11318 4872 11269 4857 11294
TIME...MOT...LOC 2057Z 303DEG 32KT 4881 11319

HART
Local storm report, Jul 11, 3:06 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             28 NW SANTA RITA        49.00N 112.83W
07/11/2021  E1.00 INCH       GLACIER            MT   PUBLIC

            1 INCH HAIL ESTIMATED JUST WEST OF DEL
            BONITA.

&&

BH
Local storm report, Jul 11, 3:30 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     3 SW CUT BANK           48.60N 112.37W
07/11/2021  M60 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.
            SUSTAINED WIND 41MPH AT TIME OF GUST.

&&

FMK
Special weather statement, Jul 11, 4:36 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
436 PM MDT Sun Jul 11 2021

MTZ009-046-048-049-112300-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
436 PM MDT Sun Jul 11 2021

...A STRONG THUNDERSTORM MAY IMPACT CENTRAL PONDERA AND NORTH
CENTRAL TETON COUNTIES UNTIL 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 10 miles southwest of Valier, or 19 miles west of
Conrad, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conrad and Pendroy.

This includes the following highways...
 Interstate 15 between mile markers 340 and 343.
 Highway 89 between mile markers 62 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4810 11251 4827 11245 4823 11190 4800 11205
TIME...MOT...LOC 2236Z 283DEG 23KT 4817 11238

HART
Special weather statement, Jul 11, 4:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
447 PM MDT Sun Jul 11 2021

MTZ011-013-045-112315-
Chouteau MT-Liberty MT-Hill MT-
447 PM MDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM
MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Chester, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail. The strong
         wind gusts may occur well away from the thunderstorm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tiber Dam, Virgelle and Kenilworth.

This includes Highway 87 between mile markers 56 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4818 11117 4849 11113 4840 11003 4792 11027
TIME...MOT...LOC 2246Z 283DEG 48KT 4830 11080

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:33 AM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more20 hr
Jul 11, 2:18 PM MDTSpecial Weather StatementTFXGlacier42 min
Jul 11, 2:28 PM MDTSevere Thunderstorm WarningTFXGlacier50 min
Jul 11, 2:58 PM MDTSpecial Weather StatementTFXGlacier32 min
Jul 11, 3:03 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole42 min
Jul 11, 3:40 PM MDTSevere Thunderstorm WarningTFXToole50 min
Jul 11, 4:18 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole27 min
Jul 11, 4:36 PM MDTSpecial Weather StatementTFXPondera24 min
Jul 11, 5:05 PM MDTSpecial Weather StatementTFXPondera25 min
Jul 11, 5:11 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill49 min
Jul 11, 5:55 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill65 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.